Kansas, 2013

Winter Storm in Kansas, April 10, 2013

April 10, 2013 · NWS TOP · 4 events in 4 counties and zones

A strong storm system brought severe thunderstorms along with sharply colder temperatures to north central and northeast Kansas on Tuesday night April 9th into the early morning hours of April 10th. Surface air temperatures behind a strong cold front dropped to or just below freezing while thunderstorms continued to develop across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A strong storm system brought severe thunderstorms along with sharply colder temperatures to north central and northeast Kansas on Tuesday night April 9th into the early morning hours of April 10th. Surface air temperatures behind a strong cold front dropped to or just below freezing while thunderstorms continued to develop across the area. Those storms produced large hail and eventually produced areas of rain and freezing rain where air temperatures fell to below freezing. By midday Wednesday around one quarter inch of ice had accumulated across parts of central Kansas. No significant impacts were reported and no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 9, 11:14 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 9, 11:14 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1214 AM CDT WED APR 10 2013

.UPDATE...
ISSUED AT 1208 AM CDT WED APR 10 2013

MADE GENERALLY MINOR UPDATES TO THE SHORT TERM FORECAST BASED ON
RADAR AND TEMPERATURE TRENDS...AS WELL AS THEIR IMPACTS ON
PRECIPITATION TYPE AND INTENSITY. ALL TOLD...CHANGES WERE
GENERALLY MINOR BASED ON THE PREVIOUS UPDATE.

UPDATE ISSUED AT 752 PM CDT TUE APR 9 2013

MADE ADJUSTMENTS TO POPS AND WEATHER FOR TONIGHT BASED ON THE LATEST
OBSERVATIONS AND RADAR TRENDS. SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY WILL PERSIST THROUGH THE EVENING HOURS. HOWEVER...OF
IMPORTANT NOTE IS THE DRASTIC DROP IN TEMPERATURES BEING REPORTED
ACROSS NORTH CENTRAL KANSAS FROM THE COLD AIR SURGING IN BEHIND THE
COLD FRONT. A VERY TIGHT TEMPERATURE GRADIENT CAN BE SEEN OVER THAT
REGION WITH SURFACE TEMPERATURES RANGING FROM THE MID 20S TO MID 30S
WITH LOW 70S STILL BEING REPORTED IN FAR EAST CENTRAL KANSAS. THESE
TEMPERATURES COMBINED WITH ONGOING PRECIPITATION ARE RESULTING IN
PRECIPITATION TYPES TRANSITIONING FROM SHOWERS AND THUNDERSTORMS TO
AREAS OF SNOW...SLEET AND FREEZING RAIN. WITH HOW QUICKLY
TEMPERATURES HAVE BEEN DROPPING OVER THIS REGION...HAVE PUSHED UP
THE TIMING ON MIXED PRECIPITATION ENTERING THE FAR NORTHWESTERN
ZONES THIS EVENING. WE WILL CONTINUE TO MONITOR JUST HOW FAR EAST
THESE FREEZING TEMPERATURES WILL SPREAD EASTWARD OVERNIGHT INTO
WEDNESDAY MORNING...BUT AT THIS TIME MOST AREAS EAST OF A LINE FROM
MARYSVILLE TO MANHATTAN AND COUNCIL GROVE SHOULD SEE PRECIPITATION
STAYING MOSTLY IN THE FORM OF RAIN.

HENNECKE

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT TUE APR 9 2013

CONVECTION BEGINNING TO INCREASE ALONG THE COLD FRONT THIS
AFTERNOON. AREAS IN THE WARM AIR OUT AHEAD OF THE FRONT REMAIN IN
THE MIDDLE TO UPPER 70S WHILE TEMPERATURES BEHIND DROP SHARPLY.
CONCORDIA STILL ONLY 40 DEGREES THIS HOUR WITH 30S NOT FAR WEST.
THE MAIN LARGE SCALE UPPER LOW CURRENTLY OVER COLORADO CONTINUES TO
MOVE SLOWLY EASTWARD.

WITH THE COLD AIR MOVING EASTWARD SO QUICKLY AND A WARM MID LEVEL
CAP STILL IN PLACE...EXPECT MOST SHOWERS AND STORMS TO BE GENERATED
ABOVE AND BEHIND THE FRONT AS IT PASSES. THIS BRINGS THE WIND AND
TORNADO THREAT DOWN CONSIDERABLY...BUT THERE IS STILL A CHANCE FOR
LOWER END SEVERE HAIL.

THE SECONDARY CONCERN REMAINS THE COLD DOME MOVING INTO THE AREA.
WHILE THE WARM NOSE REMAINS NEARLY 10C...THE COLD NOSE NEAR 910MB
COOLS TO NEARLY -4C...AND WILL BE ABLE TO REFREEZE PRECIPITATION AS
IT FALLS THROUGH THE COLD AIR...PARTICULARLY FOR SMALLER DROPLETS.
WHILE CONVECTIVE CHANCES DECREASE THIS EVENING...BROAD ISENTROPIC
LIFT IN A SATURATED LAYER NEAR 295K COULD MAKE FOR SEVERAL HOURS OF
FREEZING RAIN OR FREEZING DRIZZLE. THINK ACCUMULATIONS WILL BE
LIGHT...BUT ENOUGH OF AN IMPACT TO WARRANT AN ADVISORY ACROSS OUR
NORTH CENTRAL COUNTIES. THIS ADVISORY MAY NEED TO BE SHIFTED SOUTH
AND EAST AS THE NIGHT GOES ON...AS COOLER TEMPERATURES MAKE THEIR
WAY EASTWARD. EXPECT TO SWITCH TO SLEET TOWARD SUNRISE AND DIMINISH
IN COVERAGE. HIGHS NOT LIKELY TO MAKE IT MUCH OUT OF THE 30S WEST TO
LOW 40S EAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 325 PM CDT TUE APR 9 2013

UPPER LOW DEEPENS RATHER QUICKLY WEDNESDAY NIGHT THOUGH MAIN TROF
LOOKS TO PUSH THROUGH EARLY IN THE EVENING WITH ONLY SHALLOW
MOISTURE REMAINING IN ITS WAKE. WILL LEAVE SOME SMALL POPS IN PLACE
IN MAINLY NORTHEASTERN LOCATIONS. TEMPERATURE PROFILES WILL AGAIN
SUPPORT WINTRY PRECIPITATION TYPES IN THE OVERNIGHT HOURS...BUT
ANYTHING BEYOND VERY LIGHT AMOUNTS SEEMS QUITE UNLIKELY. UPPER LOW
EXITS TO THE EAST OF THE AREA BY LATE THURSDAY THOUGH LOW CLOUD
CONTINUES TO APPEAR TO BE RATHER PREVALENT AND WITH THE AREA
RECOVERING FROM WEDNESDAY NIGHT COLD AIR ADVECTION AND HIGHS WILL
STILL STRUGGLE INTO THE 40S WITH GOOD MIXING. SOME MODIFICATION WILL
OCCUR FOR FRIDAY WITH INCREASING INSOLATION AND WEAKER WINDS.

TEMPS CONTINUE TO WARM FOR THE WEEKEND BUT THE NEXT COLD FRONT LOOKS
TO SLIDE IN LATE SUNDAY. THE WINDOW FOR MOISTURE TO RETURN WITH THIS
FRONT IS NOT LARGE...BUT PERHAPS ENOUGH FOR THUNDERSTORMS IN
SOUTHERN AND EASTERN AREAS. A SECONDARY COLDER AIRMASS THEN COMES IN
BEHIND A DEEPER SHORTWAVE AROUND TUESDAY WITH AT LEAST MINOR CONCERN
FOR ANOTHER BOUT OF WINTRY WEATHER AS LOW LEVEL TEMPS DIVE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1208 AM CDT WED APR 10 2013

THUNDERSTORMS WILL IMPACT ALL TAF SITES FOR THE INITIAL PORTION OF
THE TAF PERIOD...WITH THUNDER GENERALLY MOVING EAST OF MHK SHORTLY
AND EAST OF TOP/FOE BY 09Z. EXPECT IFR CONDITIONS TO PERSIST
THROUGH THE MORNING HOURS ALTHOUGH THERE IS SOME POTENTIAL FOR
CIGS TO RAISE CLOSER TO 1200 FEET DURING THIS PERIOD. AT THIS
TIME...FELT THAT IFR WAS A BETTER FORECAST. MHK SHOULD ALSO EXPECT
PERIODS OF LIGHT FZRA BETWEEN 10Z AND 16Z...BUT THE FREEZING LINE
WILL BE VERY CLOSE TO MHK AND A CHANGE OF 1 OR 2 DEGREES FROM THE
FORECAST MAY BE THE DIFFERENCE BETWEEN SHRA AND FZRA. OTHERWISE...
DO EXPECT CIGS TO IMPROVE TO MVFR WITH PERHAPS A FEW BREAKS BY
AFTERNOON.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM CDT THIS MORNING FOR KSZ008-
009-020>022-034>037.

&&

UPDATE...BARJENBRUCH
SHORT TERM...67
LONG TERM...65
AVIATION...BARJENBRUCH
Hazardous weather outlook, Apr 9, 9:06 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1006 PM CDT TUE APR 9 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-110315-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1006 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS...SOME SEVERE...WILL MOVE ACROSS THE AREA
THIS EVENING AND INTO THE EARLY MORNING HOURS. LARGE HAIL UP TO
THE SIZE OF QUARTERS WILL BE THE PRIMARY THREAT WITH ANY SEVERE
STORMS.

BEHIND THE COLD FRONT...TEMPERATURES WILL FALL TO NEAR OR BELOW
FREEZING TONIGHT THROUGH THE OVERNIGHT HOURS ACROSS NORTH CENTRAL
AND CENTRAL KANSAS. PERIODS OF FREEZING DRIZZLE...FREEZING RAIN
AND SLEET ARE POSSIBLE GENERALLY ALONG AND WEST OF A MARYSVILLE TO
MANHATTAN TO COUNCIL GROVE LINE WITH LIGHT ACCUMULATIONS OF
ICE...GENERALLY LESS THAN A QUARTER INCH...MAINLY ON EXPOSED AND
ELEVATED SURFACES. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 10
AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FREEZING RAIN AND SLEET ARE POSSIBLE ACROSS NORTH CENTRAL AND
CENTRAL KANSAS THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Apr 9, 9:50 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             AMERICUS                38.51N 96.26W
04/09/2013  E1.00 INCH       LYON               KS   TRAINED SPOTTER

&&

KSANDERS
Special weather statement, Apr 9, 10:06 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT TUE APR 9 2013

KSZ037-100430-
MORRIS-
1106 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRIS COUNTY...

THROUGH 1130 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 40 MPH
ACROSS PORTIONS OF CENTRAL MORRIS COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE PARKERVILLE
AND WHITE CITY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3863 9683 3887 9682 3887 9681 3887 9659
      3862 9669
TIME...MOT...LOC 0406Z 190DEG 37KT 3870 9674

$$ BARJENBRUCH
Special weather statement, Apr 9, 10:08 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1108 PM CDT TUE APR 9 2013

KSZ010-100430-
MARSHALL-
1108 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL COUNTY...

THROUGH 1130 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF EASTERN MARSHALL COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BEATTIE...AXTELL AND SUMMERFIELD.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3988 9624 3967 9642 3969 9658 4000 9642
      4000 9624
TIME...MOT...LOC 0408Z 203DEG 40KT 3973 9648

$$ BARJENBRUCH
Local storm report, Apr 9, 11:33 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1233 AM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     FREEZING RAIN    BELLEVILLE              39.82N 97.63W
04/10/2013  U0.00 INCH       REPUBLIC           KS   LAW ENFORCEMENT

            NO PROBLEMS ON THE ROADS YET BUT ICE IS ACCUMULATING ON
            VEHICLES AND OTHER ELEVATED SURFACES. THICKNESS UNKNOWN.

&&

BARJENBRUCH
Local storm report, Apr 9, 11:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1234 AM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     FREEZING RAIN    CONCORDIA               39.57N 97.66W
04/10/2013  U0.00 INCH       CLOUD              KS   LAW ENFORCEMENT

            MINOR FREEZING RAIN ACCUMULATION ON BRANCHES AND OTHER
            ELEVATED SURFACES.

&&

BARJENBRUCH
Local storm report, Apr 9, 11:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1235 AM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     FREEZING RAIN    MINNEAPOLIS             39.12N 97.71W
04/10/2013  U0.00 INCH       OTTAWA             KS   LAW ENFORCEMENT

            REPORTS OF ICE ACCUMULATING ON ELEVATED
            SURFACES...THICKNESS UNKNOWN. REPORTS OF SOME ICE
            ACCUMULATION IN NORTHERN OTTAWA COUNTY...BUT NO TRAVEL
            ISSUES REPORTED.

&&

BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Clay

When
April 10, 1:00 AM CST to 11:00 AM CST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

EM reported around one quarter inch of ice on elevated surfaces around Clay Center.

Winter Storm, Dickinson

When
April 10, 1:00 AM CST to 11:00 AM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Law enforcement reported around one quarter inch of ice on elevated surfaces around Abilene in Dickinson County by mid morning.

Winter Storm, Ottawa

When
April 10, 1:00 AM CST to 11:00 AM CST
Where
Ottawa forecast zone
Reported by
Law Enforcement
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Law enforcement reported around one quarter inch of ice on elevated surfaces around Ottawa County.

Winter Storm, Geary

When
April 10, 1:00 AM CST to 11:00 AM CST
Where
Geary forecast zone
Reported by
Emergency Manager
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

EM reported ice accumulation on elevated surfaces only to around one quarter inch.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433415, 433416, 433417, 433418.